Pernicious Anaemia Society
14,193 members10,167 posts

Emotional

Hey all .... does anybody else get really emotional for no reason? I literally never used to cry but if I watch anything that remotely is sad or even if it's not on tv i just cry? Or I forgot to buy chocolate the other day and just started crying 😂 silly I know.... and then I feel really stupid after. I couldn't get the electricity code to enter either and just lost the plot. Is this normall? I know low b12 levels cause moodswings etc but I'm really quite bad at the moment. I'll have a few day of awful awful depression, being horrible to my family and then the next day I'm happy. ... then sad. It's just a bit hard to live with not knowing what mood I am going to wake up with. Will this go away eventually ? I've been SI every other other say for 5 to 6 weeks now and on cofactors : Vit D , 5mg folic,magnesium, B Complex, Ferritin sulphate.

Thanks for any replies....I know I've posted alot recently

6 Replies
oldestnewest

Hi,

I used to get times I cried and didn't know why I was crying.

The PAS Symptoms Checklist lists mood swings and tear jags (which i think means crying) amongst PA symptoms.

pernicious-anaemia-society.... See Checklist PDF on right of page.

This happens only rarely now.

Reply

That was me too and I was frustrated that it was as bad or possibly worse once I started SI.

As your body gets more B12 it uses it to repair the damage caused by the deficiency and uses up your body's reserves of other things too in the process.

Both folate and potassium have a significant part to play in emotional stability and these are often used up. I found I could use my feelings to gauge how much of these, and particularly potassium, I needed to supplement with to optimise my recovery. A couple of years on I'm fine and love feeling more balanced again.

You are taking 5 mg of folate as folic acid and this should be ideal. In a few cases this doesn't completely work and some people need methylfolate or even more rarely folinic acid instead.

You might find benefits from a broad spectrum multivitamin and mineral supplement plus potassium and maybe a different source of magnesium and maybe iron bisglysinate. These are just other suggestions that work for me and everyone is different.

Please Google these to see their effects, and sources that might suit you. Be careful but remember if you need it, you need it!

For more information you could look up my profile by double clicking on my name and scroll down to see my post, "My Experiences".

Don't worry - there is a solution! I hope you get it sorted and feel better soon.

3 likes
Reply

My experience is that it should even out fairly soon but you need to be watchful for it returning and remind yourself it is due to the low/fluctuating B12, and try breathing, meditation techniques etc. between injections. It's easy to pin extreme feelings on to outside events, or blame depression/anxiety, but I think that what actually happens is that the low B12 (or the cumulative effect of having had low B12 for a while) makes a normal response to situations much more heightened. Although I'm not sure how this process actually works physiologically. I imagine it is something to do with the nervous system.

I still find after a couple of years this is one of the first symptoms to recur, and after an injection I feel calm and able to deal with stuff, for example I went to a funeral and was fine. I felt a 'normal' amount of sadness but it was quite manageable.

1 like
Reply

Yep! The slightest emotional thing and I'm in floods of tears! It's become a family joke. I now si daily and everything has improved significantly, but I'm still very emotional and tearful about things. Just listening to a song sets me off. I'm wondering if I'll be stuck with this forever - it can be very embarrassing. Hope you feel an improvement soon!

Reply

I have had very emotional times since and before diagnosis. It's been slowly getting better over the past six months. However, I had to look to see if there was anything else causin my anxiety and depression. So, I went off of estrogen about 4 months ago which helped about 30% and then I read that melatonin can cause anxiety and depression also and extreme fatigue in the mornings which is now going away. I went off of that two weeks ago and I'm feeling much better. For me, it seems that any type of hormones or amino acids in protein powders exacerbates these problems. But, I do feel that when the b12 starts to wear off I get a little worse. I'm hoping soon that these feelings will be a thing of the past and I can get on with a normal life.

Reply

B12 helps a lot with depression. If you don't have neurological symptoms you should decrease the injection frequency. When my B12 levels drop I start feeling depressed so I now SI every 2 weeks which helps a lot with my depression.

It's an individual thing so couldn't say how long but when you're stable it should go away.

If you're really worried and it's been going on too long you can ask your GP for referral to someone in mental health.(psychiatrist or psychotherapist).

5mg Folic Acid is a bit high unless your GP put you on it. (normal dose is 300ug once daily).

Reply

You may also like...